Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 28, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 12, 2022, 9:06 PM CDT for Carroll County, Crawford County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 9:06 PM CDT (02:06 UTC)
- Expired
- Apr 12, 2022, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Carroll County, IA, Crawford County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 9:19 PM CDT | HAIL 0.7 | Templeton, IA | MIX OF PEA TO DIME SIZE HAIL. |
| Apr 12, 9:28 PM CDT | TSTM WND GST 70 | Carroll, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2687 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted.
529
WFUS53 KDMX 130206
TORDMX
IAC027-047-130230-
/O.NEW.KDMX.TO.W.0028.220413T0206Z-220413T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
906 PM CDT Tue Apr 12 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southeastern Crawford County in west central Iowa...
Southwestern Carroll County in west central Iowa...
* Until 930 PM CDT.
* At 906 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Manning, or 14 miles northwest of Audubon, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Carroll, Manning, Coon Rapids, Manilla, Arcadia, Breda, Templeton,
Westside, Dedham, Halbur, Willey, Aspinwall, Manning Municipal
Airport and Swan Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4221 9501 4221 9498 4189 9465 4186 9476
4186 9527
TIME...MOT...LOC 0206Z 229DEG 38KT 4186 9514
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Small1 follow-up statement
784
WWUS53 KDMX 130215
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
915 PM CDT Tue Apr 12 2022
IAC047-130224-
/O.CAN.KDMX.TO.W.0028.000000T0000Z-220413T0230Z/
Crawford IA-
915 PM CDT Tue Apr 12 2022
...THE TORNADO WARNING FOR SOUTHEASTERN CRAWFORD COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Iowa.
LAT...LON 4210 9509 4221 9501 4221 9498 4189 9465
4186 9475 4186 9509
TIME...MOT...LOC 0214Z 229DEG 38KT 4192 9504
$$
IAC027-130230-
/O.CON.KDMX.TO.W.0028.000000T0000Z-220413T0230Z/
Carroll IA-
915 PM CDT Tue Apr 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN CARROLL COUNTY...
At 914 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Manning, or 13 miles southwest of Carroll, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Carroll, Manning, Coon Rapids, Arcadia, Breda, Templeton, Dedham,
Halbur, Willey, Swan Lake State Park and Manning Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4210 9509 4221 9501 4221 9498 4189 9465
4186 9475 4186 9509
TIME...MOT...LOC 0214Z 229DEG 38KT 4192 9504
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AnsorgeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 12, 6:59 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 12, 6:59 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 659 PM CDT Tue Apr 12 2022 ...Updated for the 00z Aviation Discussion... .SHORT TERM.../Tonight through Wednesday Night/ Issued at 311 PM CDT Tue Apr 12 2022 Forecast Impacts for the week: ...Moderate Risk into Tonight ...Cooler Weather Returns ...Chances for Rain/Snow return into the weekend Confidence Short Term: Medium to High Overall the evolution of the system in both a synoptic and mesoscale space is still on track. The big question that is becoming a bit more clear is the northern location of the warm front around initiation time. Previous model runs have placed the front/triple point across far northwest Iowa (specifically the HRRR/GFS) as compared to the Euro. Today the HRRR is farther south with the boundary near 23z to 01z while the GFS is still closer to its previous forecast and farther north. At 19z, the boundary is just entering SW Iowa with a large shield of stratus and now elevated convection over Iowa into MN with the stronger storms into southern MN. Recent HRRR runs have shown that any stronger convection that may develop over the north is now more focused nearer the US20 corridor, rather than the IA MN border. With that in mind, the current moderate risk for that portion of the forecast appears well placed and the westward extension back into west Iowa remains for the area of secondary development expected along the dry line in the evening from 01 to 02z across the west. Without going into great detail, forcing and shear parameter space is is on the middle to high end of the spectrum. With SBCAPE over 3200 j/kg into the early evening along the retreating warm front and 0-1km SRH over 300 to 500 m2/s2 and long hodographs, there remains a potential for discrete supercells and a strong and relatively longer lived tornado or two in that area. If storms develop slightly north of the warm front, then a large hail threat would likely dominate the mode. Any supercells that develop will move northeast/east with time along or near the warm front. As the dry line now in central Nebraska will edge east and fire off a line of storms into our west by 01z. The line of storms is anticipated to strengthen quickly to severe levels and then slowly weaken as it moves toward the I35 corridor in central and southern Iowa. These storms later in the evening will have a somewhat less potential to be tornadic, but a severe wind threat and hail threat will continue. The northern portion of the line may have an opportunity to tap into the strong 0-3km shear and continue to have a tornado threat through at least the early morning hours. This area would more likely be along and north of US20. As the synoptic low drives northeast, a weaker surge of west northwest winds will move over the region tomorrow with colder air. Lows tonight will drop to the mid 30s west to the lower 50s east. Highs tomorrow will be in the 40s to around 50. && .LONG TERM.../Thursday through Tuesday/ Issued at 311 PM CDT Tue Apr 12 2022 Confidence: Medium The remainder of the forecast will be dominated by dry weather through Saturday with a chance of rain and snow Sunday. We continue with northwest flow and cool weather into the remainder of the extended with little warming. Highs will remain in the 40s and 50s with cool April highs during the remainder of the forecast. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 642 PM CDT Tue Apr 12 2022 Main aviation concerns continue to be storms and wind, especially in the next few hours of the TAF cycle. Storms could gust to severe limits in addition to dropping ceilings and visibilities into MVFR or even brief periods of IFR. Additionally, low-level wind shear is expected into the early overnight hours and gusty winds of the south, shifting to be out of the west to northwest, will remain into tomorrow behind an approaching cold front. Storms/showers expected to end west to east during the overnight hours, roughly between 09-12Z, with VFR conditions returning gradually to all TAF sites by about mid morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...KCM
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Tue Apr 12 2022 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081- 092-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. Severe storms will be possible with the potential for a few tornadoes, large hail to the size of golf balls or larger and damaging wind gusts. Gusty winds are expected this morning with a few gusts over 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed mainly this evening. IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur- Wayne-Appanoose-Davis- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. These storms are expected to reach the Interstate 35 corridor late this evening and overnight. A few of these storms may be severe with damaging wind gusts and isolated tornadoes the primary threats. Quarter sized hail may also occur. At this time, the more significant severe weather is expected west of this area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
In the hours before
Local storm report, Apr 12, 8:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG KANAWHA 42.93N 93.79W
04/12/2022 HANCOCK IA LAW ENFORCEMENT
CORRECTS PREVIOUS TIME FOR TSTM WND DMG
REPORT FROM KANAWHA. TREES DOWN IN KANAWHA.
&&
DODSONLocal storm report, Apr 12, 8:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 2 W ESTHERVILLE 43.40N 94.87W
04/12/2022 M0.70 INCH EMMET IA TRAINED SPOTTER
&&
ABLocal storm report, Apr 12, 8:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 5 S BRITT 43.03N 93.80W
04/12/2022 M1.75 INCH HANCOCK IA PUBLIC
&&
ABLocal storm report, Apr 12, 8:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 1 N BANCROFT 43.31N 94.22W
04/12/2022 E1.50 INCH KOSSUTH IA LAW ENFORCEMENT
&&
DODSONLocal storm report, Apr 12, 8:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 5 S BRITT 43.03N 93.80W
04/12/2022 M1.75 INCH HANCOCK IA LAW ENFORCEMENT
&&
ABLocal storm report, Apr 12, 8:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG 2 S MASON CITY 43.12N 93.20W
04/12/2022 CERRO GORDO IA TRAINED SPOTTER
NOTED POWERLINES SNAPS AND TRANSMITTER LIGHT
UPS, CALLER WAS TRAVELING TOWARDS OWEN ON
HIGHWAY 18.
&&
ABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 41 min |
| Apr 12, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 25 min |
| Apr 12, 7:32 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 58 min |
| Apr 12, 7:38 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Wright | 37 min |
| Apr 12, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 20 min |
| Apr 12, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 32 min |
| Apr 12, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 45 min |
| Apr 12, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 26 min |
| Apr 12, 8:06 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Worth | 54 min |
| Apr 12, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 50 min |
| Apr 12, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth | 28 min |
| Apr 12, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 35 min |
| Apr 12, 8:27 PM CDT | Tornado Warning | DMX | Crawford | 33 min |
| Apr 12, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 28 min |
| Apr 12, 8:31 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Wright | 29 min |
| Apr 12, 8:47 PM CDT | Tornado Warning | DMX | Sac | 28 min |
| Apr 12, 8:51 PM CDT | Tornado Warning | DMX | Cerro Gordo, Worth | 24 min |
| Apr 12, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 52 min |
| Apr 12, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 35 min |
| Apr 12, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Humboldt, Pocahontas and 2 more | 61 min |
| Apr 12, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Greene, Guthrie | 25 min |
| Apr 12, 9:22 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 53 min |
| Apr 12, 9:25 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 17 min |
| Apr 12, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Humboldt, Webster, Wright | 35 min |
| Apr 12, 9:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 49 min |
| Apr 12, 9:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Hamilton, Webster | 29 min |
| Apr 12, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Webster, Wright | 47 min |
| Apr 12, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 25 min |
| Apr 12, 10:28 PM CDT | Special Weather Statement | DMX | Adair, Dallas, Madison, Polk | 62 min |
| Apr 12, 10:29 PM CDT | Special Weather Statement | DMX | Boone, Hamilton, Hardin, Story | 61 min |
| Apr 12, 10:31 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Taylor, Union | 59 min |
| Apr 12, 10:55 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin | 65 min |
| Apr 12, 11:15 PM CDT | Special Weather Statement | DMX | Marshall, Tama | 60 min |
| Apr 12, 11:19 PM CDT | Special Weather Statement | DMX | Dallas, Madison, Polk, Warren | 56 min |
| Apr 12, 11:21 PM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas, Ringgold, Union | 54 min |
| Apr 12, 11:44 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Jasper, Mahaska, Marion, Monroe and 3 more | 61 min |
| Apr 13, 12:03 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 27 min |
| Apr 13, 12:11 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Jasper, Lucas, Mahaska, Marion and 5 more | 64 min |
| Apr 13, 6:42 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 14 hr |
| Apr 13, 3:04 PM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 28 hr |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.